cmljax - I think your wife is on to something. It's hard to be grateful to have cancer! And that is the uncomfortable paradox CML offers: yes, we are lucky to have this one, with the treatments we have today - but still, it's CANCER. And CML hasn't been proven yet to be curable. The treatment track record is short - no one knows what the future holds - the future looks very, very good, as Scuba points out, but still. You worry. Another disconnect is disconcerting - it's hard for people to understand that you're sick, but you're sort of . . . not sick. Our "chemo" never ends. We look mostly OK, we function mostly OK, but we struggle with side effects daily . . . and forever. (Although, some will abate, and yes, dosage reduction will help, too.) It will take time for you to wrap your head around this whole CML deal. We have all contended with those down feelings, that's for sure. You may decide it's better for your mental health to keep up a cheerful front with the outer rung of your public, but definitely don't keep your feelings in from your more intimate circle, or yourself. There's an existential hurdle to get over, and there are very normal fears and anxieties, and there will be zigzags in the path ahead. Your life has changed - hopefully, not by too much - only time will tell by how much. Everything you feel is normal. Keep communicating those feelings. Ask for help, too.
The central difficulty I have had in the past 7 years since diagnosis is teasing apart depression and anxiety (along with fatigue and fog) from physical side effects from the TKI's. Especially in the early days, where you are. Do you feel down because Tasigna's side effects from off-target hits on your cell systems makes you feel physically bad, or is it actually causing depression? Or is the depression simply emotionally/mentally generated because of your situation? Depression and anxiety are very rare side effects for the TKI's - you don't often even see them listed, and if they are it's usually way under 1% of patients affected. Tasigna is supposed to have a pretty good side effect profile. I believe it is structurally most like Gleevec, though, and I had a lot of trouble with Gleevec that was vastly improved when I moved to Sprycel, which works differently. You could just be one of those people who do better on Sprycel. Just something to think about going forward.
What I remember finding least helpful in those early days was my onc grinning wide and assuring me I was doing GREAT! and that most people tolerate the drugs very well, and handing me prescription after prescription for stomach remedies, anti-anxiety pills, diuretics, etc. But I felt lousy and sick, terrible, different, I looked awful, felt helpless, hopeless, weak, exhausted. Nothing got better, instead it seemed new problems kept appearing on top of the old ones. I felt as old as the hills and like I couldn't trust any part of my body anymore. And very, very down. Early days - ah! don't miss 'em!
I guess what I am saying is, what you are feeling has been felt by all of us at some point and to some degree, so you're not weird or anything - but that you should continue to be observant of yourself and not settle for any permanent misery of an unbearable nature. Things should get better - if they don't, keep communicating and keep the pressure on your onc to solve the problems. I stuck it out for two years of incredible misery before switching drugs and getting some relief.
Since you asked in the context of people doing well with the CML while still experiencing being down, I'll tell you that I had a swift response to Gleevec, hit the targets at a reasonable pace, improved steadily on Sprycel, and today I have been stable at a very low level (below MMR) for 4-5 years. I've lately been under or just at my lab's level of quantification, and had one PCRU. My troubles under the Gleevec regimen were extreme malaise, diarrhea, depression/anxiety, fatigue, periorbital edema, loss of skin pigment, mouth sores, skin cancers, chronic renal insufficiency - yes, from the Gleevec - for which I also have to be treated for secondary hyperparathyroidism. On Sprycel: skin rashes (gone), pleural effusions, continued trouble with depression and fatigue, but much less. All the other Gleevec stuff (except the loss of skin pigment) was completely gone on Sprycel, except the kidney damage was permanent. I'm 65, female.